Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 18, NWS Spokane, WA

August 25, 20134 counties in Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2013, 8:43 PM PDT for 4 counties in Washington. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2013, 8:43 PM PDT (03:43 UTC)
Expired
Aug 25, 2013, 9:45 PM PDT
In force
62 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Chelan County, WA, Douglas County, WA, Grant County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 129 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS56 KOTX 260343
SVROTX
WAC007-017-025-047-260445-
/O.NEW.KOTX.SV.W.0018.130826T0343Z-130826T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
843 PM PDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON...
  EXTREME EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
  NORTHEASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON...
  SOUTHERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...
  THIS INCLUDES THE CITIES OF...WINTHROP...OMAK...

* UNTIL 945 PM PDT

* AT 840 PM PDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LEAHY TO 21 MILES EAST OF ELMER CITY...OR ALONG A LINE
  EXTENDING FROM 33 MILES SOUTH OF OMAK TO 42 MILES SOUTH OF
  REPUBLIC...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MONSE...TWISP...MALOTT...WINTHROP...NESPELEM...LOUP LOUP PASS...
  LOUP LOUP CAMPGROUND...OKANOGAN...OMAK...DISAUTEL...CONCONULLY...
  RIVERSIDE AND SYNAREP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
THE COLUMBIA BASIN. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4849 11887 4847 11885 4796 11885 4794 11897
      4779 11898 4768 11983 4850 12032 4865 11887
TIME...MOT...LOC 0342Z 208DEG 32KT 4797 11933 4807 11849

$$
1 follow-up statement
129 
WWUS56 KOTX 260442
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
942 PM PDT SUN AUG 25 2013

WAC007-017-025-047-260451-
/O.EXP.KOTX.SV.W.0018.000000T0000Z-130826T0445Z/
OKANOGAN WA-DOUGLAS WA-GRANT WA-CHELAN WA-
942 PM PDT SUN AUG 25 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CHELAN...
NORTHEASTERN GRANT...NORTHEASTERN DOUGLAS AND SOUTHERN OKANOGAN
COUNTIES WILL EXPIRE AT 945 PM PDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4849 11887 4847 11885 4796 11885 4794 11897
      4779 11898 4768 11983 4850 12032 4865 11887
TIME...MOT...LOC 0441Z 208DEG 32KT 4843 11896 4853 11812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:02 PM PDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 5:02 PM PDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT Sun Aug 25 2013

.SYNOPSIS...

The moist southwest flow the region has been in over the past week
or so will once again bring the chance for showers and
thunderstorms this afternoon into the overnight hours. As we move
into the work week precipitation chances will diminish with only the
higher terrain having a decent chance for activity. Another
weather system over the weekend will raise chances for widespread
precipitation once again.

&&

.DISCUSSION...

Tonight through Monday evening: The big picture includes a large
ridge of high pressure centered near Missouri and a large trof of
low pressure over the northeast Pacific. The semi-permanent trof
has been providing the Pacific Northwest with a busy
pattern...namely disturbances rotating around the base and
bringing enhanced chances of precipitation to the region. The most
recent upper level wave is evident on water vapor satellite
imagery moving inland near the California/Oregon coast. Clouds are
streaming ahead of this system throughout the inland northwest.
More importantly showers and thunderstorms are developing over
Oregon that will migrate toward the inland northwest this evening.

Overnight convection: isolated to scattered thunderstorms (some
severe this afternoon) in Oregon will eventually morph into a
large rain shield with embedded thunderstorms as it moves into
central and eastern Washington. The concern with our thermal
profile is the potential for a gust front along and ahead of the
line of storms. The latest runs of the HRRR support this with a
large band of rain and possible gust front heading north across
the state late this evening through the late night hours. We have
increased our chances of precipitation with this feature as well
as added wording about the potential for gusty winds. With each
run of the HRRR, the speeds of the storms are increasing so will
have to monitor close this evening and update as necessary. Still
some weak elevated instability remains on the back side of the
wave so a few showers still possible overnight.

Monday: Weather pattern quiets down for most of the region as the
next wave approaches Monday. The majority of the energy associated
with this wave will affect the northwest part of the state leaving
the inland northwest under partly cloudy skies with just a few
showers and thunderstorms possible in the afternoon and evening.
The exception will be near the Cascade crest where scattered
showers and isolated thunderstorms will again develop in the
afternoon and evening hours. The relatively quick storm motion
with these storms as well as tonights activity will minimize the
threat of flooding. Precipitable water values remain 120-180% of
normal for this time of the year so what isolated activity does
develop will be wet...minimizing the potential for dry lightning
strikes. /AB

Monday Night through Thursday Evening...The Inland Northwest will be
sandwiched between the trough of low pressure moving south toward
along the BC coast and a hefty ridge of high pressure anchored
over the central portion of the country. The tug-of-war will be
pulled to the slightly retrograding ridge for Tuesday and
especially Wednesday, and the temperature forecast shows this with
readings 5 to 8 degrees above normal by midweek. After that, a
disturbance rounding the trough will begin the breakdown of the
ridge for our region, and opening the door for the weekend system
to follow on its heels. Cooling temperatures closer to normal
Thursday also look likely as a front traverses eastern Washington
and the Idaho panhandle.

As far as precipitation goes, the Cascades should remain under the
influence of the trough and any minor shortwave that moves over
western Washington Tuesday and Wednesday. Precipitation chances
were not changed much from previous forecasts, which keeps slight
chances along and just east of the crest. Farther east, there may
be a few showers/thunderstorms that move north in the monsoonal
flow, although these chances look to be highest south and east of
the ID panhandle. As the shortwave on Thursday moves east,
slightly higher chances will exist over mainly the higher terrain,
although some of the precipitation may move into the valleys. ty

Thursday Night through Saturday Night: Starting the period we will
be in the never ending SW flow that will continue to bring chances
of showers and t-storms mainly in the higher elevations. The
system will send a final frontal wave through Friday afternoon into
the overnight that will bring a good chance for rain and
thunderstorms for the Cascades...the NE Mtns of WA and the ID
Panhandle. Models are finally showing the persistent trough and
associated low pressure system will eject into the region next
weekend. Where models lack consistency is the track and exact
timing of the system passage. The GFS would bring the system
onshore on the Oregon coast whereas the EC would bring it onshore
on the Washington coast. Regardless the region will see widespread
rain showers and the threat for thunderstorms. Models are showing
a pretty good amount of associated moisture with the system and
when it reaches the Cascades rain will be expected. With the
Cascades expected to receive a fair amount of rain we will have
to monitor the area for Hydrology concerns. With the exit of the
system comes more uncertainties...the EC quickly exits the system
Monday whereas the GFS has the system stall over the region
bringing a much more prolonged period of precipitation. With the
event still almost a week away we have time to refine the
details...but overall next weekend looks to be wet.

Concerning other aspects of the forecast...winds look to kick up
during the daytime periods but should not bring any problems.
Temperatures will be cooling down as our flow shifts to more
westerly rather than the southwest flow. As of right now
temperatures look to drop back into the 70s and 80s by the weekend.
/Fliehman

&&

.AVIATION...
00Z TAFS: A strong upper level disturbance will quickly push across
the region this evening. Satellite and radar observations show a
line of convection developing across eastern OR ahead of this wave
at 00Z. These thunderstorms have had a history of producing damaging
winds...heavy rain...and frequent cloud to ground lightning strikes.
The main aviation threat with these thunderstorms will be the
outflow winds. High resolution models have been consistent with a
strong gust front being produced out ahead of this convection and is
expected to push into KEAT...KMWH...KLWS and KPUW between 0200-0400Z
and later into KGEG...KSFF and KCOE between 0330-0500Z. Indications
are that this gust front could be capable of producing winds in
excess of 50 mph through this evening. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  79  58  83  60  88 /  50  20  10  10  10  10
Coeur d'Alene  57  79  55  83  57  88 /  50  20  10  10  10  10
Pullman        51  80  51  85  52  88 /  50  20  10  10  10  10
Lewiston       62  87  62  92  63  95 /  40  20  10  10  10  10
Colville       55  82  53  86  53  91 /  40  20  20  10  10  10
Sandpoint      53  77  50  81  50  86 /  50  20  20  10  10  10
Kellogg        56  78  56  83  56  86 /  50  20  20  10  10  10
Moses Lake     59  82  58  86  59  89 /  30  20  10  10  10  10
Wenatchee      62  81  62  85  64  88 /  40  20  10  10  10  10
Omak           60  82  58  85  59  89 /  30  30  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 25, 6:19 AM PDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
619 AM PDT SUN AUG 25 2013

IDZ001>004-026-027-WAZ031>037-261330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
619 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG
THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS
AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH
IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND
LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO
MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE
OVERNIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ038-041>044-261330-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
619 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS
COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY
RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A
HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES
NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR
LOCALIZED FLASH FLOODING OR SLIDES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY
HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS
IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND
2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.

In the hours before

Local storm report, Aug 25, 8:01 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SE SANTA              47.11N 116.38W
08/25/2013  M1.00 INCH       BENEWAH            ID   TRAINED SPOTTER

            SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
            GUSTY WIND AND HEAVY RAIN.

&&

MJF
Local storm report, Aug 25, 8:30 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
830 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     FAIRCHILD AFB           47.61N 117.64W
08/25/2013  M61 MPH          SPOKANE            WA   ASOS

            FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.

&&

FLIEHMAN
Local storm report, Aug 25, 8:37 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
837 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     3 NW AIRWAY HEIGHTS     47.68N 117.63W
08/25/2013  M62 MPH          SPOKANE            WA   OFFICIAL NWS OBS

            62MPH WIND GUST REPORTED AT NWS OFFICE.

&&

FLIEHMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:37 PM PDTSevere Thunderstorm WarningOTXAdams, Grant, Whitman53 min
Aug 25, 7:34 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman26 min
Aug 25, 7:59 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Whitman61 min
Aug 25, 8:26 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens64 min
Aug 25, 8:45 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane60 min
Aug 25, 9:13 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens92 min
Aug 25, 9:31 PM PDTSevere Thunderstorm WarningOTXPend Oreille74 min
Aug 26, 8:57 AM PDTFlash Flood WatchOTXChelan10 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.